Colorado, 2012

Flash Flood in Colorado, July 31, 2012

July 31, 2012 · NWS PUB · 1 event in 1 county or zone

Heavy rain caused flash flooding south of Florence. The normally dry Mineral Creek flooded and undermined a bridge on State Highway 67, 5 miles south of Florence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain caused flash flooding south of Florence. The normally dry Mineral Creek flooded and undermined a bridge on State Highway 67, 5 miles south of Florence. The bridge had to be rebuilt. The road was reopened August 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 2:10 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT TUE JUL 31 2012

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

SHORT-TERM CONCERNS ARE POPS(INCLUDING THE POTENTIAL FOR LOCALLY
HEAVY RAIN...GUSTY WINDS AND HAIL) AND TEMPERATURES.  FORECAST
DISTRICT CURRENTLY GRACED BY MOSTLY CLEAR SKIES FAR EASTERN
SECTIONS TO VARIABLE CLOUDS WESTERN SECTIONS.

ISOLATED TO SCATTERED EARLY AFTERNOON THUNDERSTORMS(SOME CONTAINING
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS AND HAIL TO
AROUND 1 INCH IN DIAMETER) ALSO NOTED OVER SOUTHERN AND WESTERN
PORTIONS OF THE CWFA.  IN ADDITION...EARLY AFTERNOON TEMPERATURES
RUNNING GENERALLY NEAR TO ABOVE LATE JULY CLIMATOLOGICAL AVERAGES
IN COMBINATION WITH HEALTHY SURFACE DEW-POINTS AND ABOVE AVERAGE
PRECIPITABLE WATER VALUES.

RECENT REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND COMPUTER
SIMULATIONS INDICATE THAT AN APPROACHING UPPER WAVE WILL INTERACT
WITH THE DEEPER ATMOSPHERIC MOISTURE TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT...THE
STRONGEST OF WHICH WILL BE CAPABLE OF PRODUCING PERIODS OF INTENSE
RAINFALL...HAIL...GUSTY WINDS AND HAZARDOUS LIGHTNING.  WILL MENTION
LOCALLY HEAVY RAINFALL IN THE GRIDS/ZONES FROM THIS AFTERNOON INTO
TONIGHT.

FOR WEDNESDAY...AS UPPER RIDGE CONTINUES TO REMAIN CENTERED OVER THE
TEXAS PANHANDLE REGION...ADEQUATE DEEPER ATMOSPHERIC MOISTURE WILL
CONTINUE TO FLOW INTO THE FORECAST DISTRICT.  PRIMARY UPPER
DISTURBANCE SHOULD BE EXITING CWFA AS THE DAY PROGRESSES
WEDNESDAY...WHICH MAY LIMIT PRECIPITATION COVERAGE...HOWEVER WILL
CONTINUE TO PAINT ISOLATED TO SCATTERED THUNDERSTORMS
WEDNESDAY...WITH LOCALLY HEAVY RAINFALL WORDING DURING THE AFTERNOON
HOURS.  TEMPERATURES SHOULD RUN ABOVE LATE JULY/EARLY AUGUST
CLIMATOLOGICAL AVERAGES TONIGHT AND WEDNESDAY.

FINALLY...PLEASE REMEMBER THAT THE STRONGER STORMS DURING THE
SHORT-TERM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLASH
FLOODING POTENTIAL(ESPECIALLY OVER BURN SCAR REGIONS SUCH AS THE
WALDO CANYON BURN SCAR). AS ALWAYS...WFO PUEBLO WILL CONTINUE TO
MONITOR CLOSELY.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

AN UPR RIDGE WL REMAIN CENTERED TO THE SOUTH OF THE AREA...OVER NM
AND TX THROUGH THE WEEKEND...WITH THE MONSOONAL MSTR PLUME
CONTINUING TO BE OVR THE AREA. PRECIPITABLE WATER VALUES ARE
EXPECTED TO BE AN INCH OR GREATER EACH DAY FROM THE I-25 CORRIDOR
AND EASTWARD...WITH GENERALLY .50 TO .80 INCH VALUES OVR THE
WESTERN AREAS. THE ABUNDANT MSTR AND THE POTENTIAL FOR SLOW MOVING
STORMS WL RESULT IN HEAVY RAINFALL CONTINUING TO BE THE PRIMARY THREAT.
THE BURN SCARS...ESPECIALLY THE WALDO CANYON SCAR...WILL BE OF
PARTICULAR CONCERN.

THURSDAY A WEAK SHORTWAVE TROF WL BE MOVING OVR THE STATE...WHICH
MAY ENHANCE THE CHANCES FOR CONVECTION...ESPECIALLY OVR THE SERN
PLAINS...AS A FRONTAL BOUNDARY MOVES SOUTH THRU THE SERN PLAINS IN
THE AFTERNOON. OVER THE WEEKEND...THE UPR RIDGE WL BE FLATTENED
OVR THE AREA AS A TROF MOVES THRU THE NRN ROCKIES AND INTO THE NRN
PLAINS STATES...SENDING A FRONT INTO THE SERN CO PLAINS SAT
AFTERNOON. HIGH TEMPS THRU THE PERIOD ARE EXPECTED TO BE AROUND NORMAL.

&&

.AVIATION...

ABUNDANT LOW LEVEL MOISTURE WILL ALLOW ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT NEAR THE TAF
SITES. PLEASE NOTE THAT SOME OF THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY
WINDS...HAZARDOUS LIGHTNING AND HAIL. THE STRONGER THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCAL MVFR CONDITIONS...WITH EVEN BRIEF IFR
CONDITIONS ANTICIPATED AT TIMES WITH THE MOST INTENSE STORMS THIS
AFTERNOON AND TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/28
Hazardous weather outlook, Jul 31, 10:46 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT TUE JUL 31 2012

COZ058>089-093>099-011800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON BEFORE SPREADING EASTWARD ACROSS THE
PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. ABUNDANT
ATMOSPHERIC MOISTURE IN THE LOW LEVELS WILL ALLOW FOR ANOTHER
ROUND OF STRONG STORMS TODAY...WITH THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND LIGHTNING.
SOME BRIEF SMALL HAIL UP TO 3/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS ACROSS THE MOUNTAIN AREAS.

THERE IS AN ELEVATED POTENTIAL FOR FLASH FLOODING ON THE WALDO
CANYON BURN SCAR TODAY...DUE TO THE AMOUNT OF RAIN THAT FELL ACROSS
THE AREA DURING THE PREVIOUS 24 HOURS. THEREFORE...THE WALDO CANYON
BURN SCAR WILL BE MONITORED CLOSELY THIS AFTERNOON AND EVENING FOR
THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SUMMER MONSOON WILL CONTINUE OVER SOUTHERN COLORADO WEDNESDAY THROUGH
MONDAY AS SUBTROPICAL MOISTURE CONTINUES TO ROTATE AROUND HIGH PRESSURE
CENTERED OVER NEW MEXICO AND THE TEXAS PANHANDLE. THE PRIMARY CONCERN
DURING THIS PERIOD WILL BE HEAVY RAINFALL...ESPECIALLY ON THE
WALDO CANYON BURN SCAR. OTHER CONCERNS WILL INCLUDE LIGHTNING...WIND
GUSTS TO AROUND 50 MPH...AND HAIL...MOSTLY LESS THAN 1 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE IN AND NEAR THE WALDO CANYON BURN SCAR THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 31, 3:09 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT TUE JUL 31 2012

COZ085-086-312245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
409 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PINON...OR 18 MILES NORTH OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PINON.
  INTERSTATE 25 BETWEEN MILE MARKER 110 AND FOUNTAIN.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 3:35 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT TUE JUL 31 2012

COZ083-085-086-312300-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
435 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  EXTREME SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENROSE...OR 22 MILES NORTHWEST OF PUEBLO...
WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME EAST
CENTRAL FREMONT COUNTY...EXTREME SOUTHWESTERN EL PASO COUNTY AND
NORTHWESTERN PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 3:51 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT TUE JUL 31 2012

COZ093-094-312315-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
451 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL LAS ANIMAS COUNTY AND SOUTH CENTRAL OTERO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 4:00 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
500 PM MDT TUE JUL 31 2012

COZ081-082-084-085-010000-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...PIKES PEAK...
BLACK FOREST...AIR FORCE ACADEMY...COLORADO SPRINGS
500 PM MDT TUE JUL 31 2012

A STRENGTHENING STORM WILL MOVE ACROSS HIGHWAY 67 BETWEEN DIVIDE
AND CRIPPLE CREEK THROUGH 530 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING BRIEF SMALL HAIL UP TO THE SIZE OF PEAS...LOCALLY HEAVY
RAIN AND LIGHTNING. IF THIS STORM MAINTAINS ITS STRENGTH...IT MAY
IMPACT SOUTHERN PORTIONS OF THE WALDO CANYON BURN SCAR AROUND 600
PM...AND PRODUCE RAINFALL AMOUNTS OF AROUND ONE QUARTER OF AN
INCH. AT 455PM...THIS STORM WAS LOCATED 5 MILES NORTHWEST OF
CRIPPLE CREEK AND WAS MOVING TO THE NORTHEAST AT 15 MPH. FURTHER
STRENGTHENING IS POSSIBLE WITH THIS STORM...AND FLASH FLOODING IS
POSSIBLE SHOULD THIS STORM STRENGTHEN FURTHER. IF YOU ARE IN OR
NEAR THE WALDO CANYON BURN SCAR...STAY ALERT TO THE LATEST
STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING STORM.
Special weather statement, Jul 31, 4:22 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT TUE JUL 31 2012

COZ081-084-085-312345-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
522 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES...THE WALDO CANYON BURN SCAR.

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRYSTOLA...OR 12 MILES NORTHWEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN AND WESTERN PORTIONS OF THE WALDO CANYON BURN SCAR.
  AIR FORCE ACADEMY.

RAINFALL AMOUNTS OF UP TO .25 INCHES CAN BE EXPECTED WITH THIS
STORM...WHICH WILL PRIMARILY AFFECT WILDCAT GULCH...RAMPART
RESERVOIR...AND WEST MONUMENT CREEK.  IF THIS STORM HOLDS
TOGETHER...DRY CREEK AND NORTH DOUGLAS CREEK COULD ALSO RECEIVE SOME
LIGHT RAINFALL FROM THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 5:58 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT TUE JUL 31 2012

COZ081-082-084-085-010130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
658 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS
  INCLUDES...THE WALDO CANYON BURN SCAR.

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREEN MOUNTAIN FALLS...OR 15 MILES WEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN AND WESTERN PORTIONS OF THE WALDO CANYON BURN SCAR.
  GREEN MOUNTAIN FALLS.
  CHIPITA PARK.
  WOODLAND PARK.
  CRYSTOLA.
  CASCADE.

RAINFALL AMOUNTS OF UP TO .25 INCHES CAN BE EXPECTED WITH THIS
STORM...WHICH WILL PRIMARILY AFFECT WILDCAT GULCH...RAMPART
RESERVOIR...SAND GULCH...AND WELLINGTON GULCH. IF THIS STORM HOLDS
TOGETHER...WEST MONUMENT CREEK...DRY CREEK AND NORTH DOUGLAS
CREEK COULD ALSO RECEIVE SOME LIGHT RAINFALL FROM THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 31, 6:19 PM MST to 8:00 PM MST
Where
Fremont County, 4.1 mi SE of Coal Creek to 3.74 mi SE of Coal Creek
Cause
Heavy Rain
Property damage
$30,000
Reported by
Department of Highways
Coordinates
38.319, -105.095

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390521.